Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 135, NWS Quad Cities, IA

October 22, 2004Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 22, 2004, 10:00 AM CDT for Benton County, Linn County, Iowa. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 10:00 AM CDT (15:00 UTC)
Expired
Oct 22, 2004, 11:15 AM CDT
In force
75 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 221500
SVRDVN
IAC011-113-221615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BENTON COUNTY IN EAST CENTRAL IOWA
  CENTRAL LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 1115 AM CDT

* AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PALO...OR ABOUT 10 MILES NORTHWEST OF CEDAR
  RAPIDS...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALO BY 1005 AM CDT
  TODDVILLE AND HIAWATHA BY 1015 AM CDT
  ROBINS BY 1020 AM CDT
  ALBURNETT AND MARION BY 1025 AM CDT
  WHITTIER...WAUBEEK AND SPRINGVILLE BY 1045 AM CDT
  VIOLA BY 1050 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4212 9196 4221 9162 4221 9157 4226 9142
      4226 9137 4202 9138 4201 9140 4196 9191
      4201 9191

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:22 AM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Oct 22, 2:22 AM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 AM CDT FRI OCT 22 2004

.SYNOPSIS...
LIFT FROM WARM ADVECTION IS OFFICIALLY UNDERWAY THIS MORNING...AS
LOW CLOUDS...AVIATION FOG...DRIZZLE AND EVEN A SCATTERED SHOWERS
HAVE ENTERED THE CWA. THE STRONG UPPER LOW IS EMERGING INTO THE
PLAINS THIS MORNING...WITH PRESSURES FALLING IN THE WESTERN PLAINS.
THE MAIN SURFACE WARM FRONT IS SETTING UP FROM SOUTHERN
NEBRASKA...TO SOUTH CENTRAL MISSOURI.  THIS PLACEMENT WILL HELP KEEP
LOW CLOUDS AND SCATTERED PRECIP OVER THE CWA THROUGH THE DAY...AND
ANY HEATING FROM WARM ADVECTION ALONE. THIS WILL ALSO AID IN
REDUCING THE SEVERE WEATHER POTENTIAL FOR MUCH OF EASTERN IOWA AND
ILLINOIS.  (A GOOD THING SINCE THERE WOULD BE PLENTY TO WORRY ABOUT
IF THE SUN HEATED THINGS UP INTO THE UPPER 70S).

&&

.FORECAST...(TODAY THROUGH NEXT FRIDAY)
WHILE THE BEST LIFT WILL HOLD OFF UNTIL LATER THIS AFTERNOON AND
THIS EVENING...THE PRESENCE OF CONVECTIVE SHOWERS OVER EASTERN IOWA
AND WEST CENTRAL ILLINOIS AS OF 2 AM...WILL FORCE CHANCE POPS IN
AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER THIS MORNING.  BY
AFTERNOON...THE MAIN SLUG OF MOISTURE AND LIFT WILL BEGIN TO EFFECT
IOWA AND MISSOURI.  MODEL ARE IN DECENT AGREEMENT ON BRINGING THE
LOW TO OUR WEST AND DEEPENING DURING THE AFTERNOON AND EVENING.
THIS WILL PROVIDE EXCELLENT FORCING FOR NUMEROUS SHOWERS AND
THUNDERSTORMS. ALL CAPE WILL BE ELEVATED ABOVE THE STABLE BOUNDARY
LAYER...THUS THE MAIN THREAT FROM STORMS WILL BE HAIL.
HOWEVER...MOST OF THIS SHOULD REMAIN UNDER SEVERE LIMITS.  MUCH OF
THIS EVENT WILL TAKE PLACE WITH NEAR MOIST ADIABATIC PROFILES...WITH
THE MAIN REASON FOR THUNDER BEING THE STRONG SYNOPTIC LIFT AND
STRONG MOIST WARM ADVECTION. HIGHS TODAY WILL BE IN THE LOWER 60S
NORTH TO NEAR 70S SOUTH. WITH SOUTH WINDS THROUGH MUCH OF THE
NIGHT...TEMPS WILL NOT FALL OFF MUCH...WITH LOWS IN THE 60S IN MANY
AREAS.  BY LATE TONIGHT...A DRY SLOT WILL SWEEP INTO THE WESTERN
CWA...HELPING DECREASE THE CLOUDS AND END PRECIP.

SATURDAY WILL BE BREEZY AS A STRONG PRESSURE GRADIENT SETS UP ACROSS
THE MIDWEST.  WRAP AROUND CLOUDS WILL MOVE BACK INTO THE NORTHERN
HALF OF THE CWA DURING THE AFTERNOON...WITH A SPRINKLE POSSIBLE.

QUIET WEATHER IS EXPECTED SUNDAY AHEAD OF A MOISTURE STARVED FRONT.
HIGHS WILL BE MILD SATURDAY WITH THE STRONG MIXING (UPPER 60S)...AND
EVEN A DEGREE OR TWO WARMER SUNDAY. ALL IN ALL..THE POST FRONTAL
CONDITIONS WILL BE VERY PLEASANT FOR OCTOBER.

MONDAY THROUGH WEDNESDAY APPEAR QUIET WITH UPPER RIDGING INFLUENCING
THE REGION AS A STRONG TROF DIGS INTO THE WEST.  HAVE DELAYED PRECIP
CHANCES TIL THURSDAY AS THE TROF APPEARS TO BE JUST AS STRONG AS THE
CURRENT STORMS OVER THE ROCKIES.  IN ALL THIS ONE LOOKS TO BE A
SIGNIFICANT RAIN EVENT FOR THE MIDWEST LATE THIS UPCOMING WEEK.
...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Oct 22, 5:08 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT FRI OCT 22 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
508 AM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE
OUTLOOK AREA THROUGH THIS AFTERNOON AS A STRONG STORM SYSTEM MOVES
INTO THE MIDWEST.  THERE IS A SLIGHT POSSIBILITY OF SEVERE STORMS
TODAY AND TONIGHT OVER EASTERN IOWA...WITH HAIL UP TO THE SIZE OF
PENNIES MAIN THREAT.  SMALL HAIL AND LOCALLY HEAVY RAIN IS POSSIBLE
WITH THE STRONGER STORMS OVER THE REMAINDER OF THE OUTLOOK AREA.
TONIGHT...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE EARLY MORNING HOURS...BEFORE ENDING FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY
NIGHT AND THURSDAY...AS ANOTHER SIGNIFICANT STORMS SYSTEM MOVES INTO
THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER EASTERN IOWA TODAY AND TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 12:16 PM CDTSevere Thunderstorm WarningDVNIowa59 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.